Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 8:08 PM EDT for Tucker County, West Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 8:08 PM EDT (00:08 UTC)
- Expired
- Apr 9, 2001, 9:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:30 PM EDT | Thunderstorm Wind | Parsons, WV | Thunderstorm winds downed several trees. |
| Apr 9, 8:30 PM EDT | Thunderstorm Wind | Pierce, WV | Thunderstorm winds downed numerous trees along US Route 219. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS51 KPBZ 100009 SVRPIT WVC093-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 808 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUCKER COUNTY IN WEST VIRGINIA * UNTIL 915 PM EDT * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF DAVIS...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHEAST OF DAVIS AT 815 PM... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:15 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 9, 4:15 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT MON APR 9 2001 IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS MOVING THROUGH OHIO HEADWATERS. FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK. SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES OKAY. ...GIORDANO PIT 53 66 52 66 / 40 70 90 60 HLG 53 66 52 66 / 40 70 90 60 MGW 51 66 52 68 / 50 70 90 60 ZZV 53 67 52 68 / 50 70 90 60 PHD 53 67 52 68 / 50 70 90 60 FKL 41 61 48 61 / 30 70 90 60 DUJ 41 61 48 61 / 30 70 90 60 LBE 53 66 52 66 / 40 70 90 60 BTP 53 66 52 66 / 40 70 90 60 IDI 53 66 52 66 / 40 70 90 60 ODM 53 66 50 67 / 40 70 90 60 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041. PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008... PAZ013>015. WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES WVZ001>004.
In the hours before
Local storm report, Apr 9, 4:58 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
458 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
NNNNLocal storm report, Apr 9, 5:44 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
544 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HARBOR BRIDGE PA WIND DAMAGE
04/09/01 LAWRENCE TREES DOWN
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0358 PM BESSEMER PA 1 INCH HAIL
04/09/01 LAWRENCE
0400 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/09/01 TUSCARAWAS
0402 PM BEAVER PA .88 INCH HAIL
04/09/01 BEAVER
0415 PM SALINEVILLE OH 1 INCH HAIL
04/09/01 COLUMBIANA
0420 PM PROSPECT PA WIND DAMAGE
04/09/01 BUTLER TREES DOWN
0424 PM WELLSVILLE OH .75 INCH HAIL
04/09/01 COLUMBIANA
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0430 PM NEW CUMBERLAND WV .75 INCH HAIL
04/09/01 HANCOCK
0435 PM 3 E MOSCOW WV WIND DAMAGE
04/09/01 HANCOCK TREES DOWN
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
0444 PM SARVER PA 78 MPH TSTM GUST
04/09/01 BUTLER ROOF DAMAGE AND BROKEN
WINDOWS
0450 PM SARVER PA .75 INCH HAIL
04/09/01 BUTLER
0501 PM BALTIC .OH .75 INCH HAIL
04/09/01 TUSCARAWAS
NNNNSpecial weather statement, Apr 9, 5:58 PM EDT, 2 hours 10 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT MON APR 9 2001 SEVERE THUNDERSTORM WATCH 107 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FOREST LAWRENCE MERCER VENANGO IN OHIO... COLUMBIANA A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND IN OHIO... BELMONT CARROLL COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL
Special weather statement, Apr 9, 7:01 PM EDT, 1 hour 7 minutes before
MDZ001-WVZ021>023-041-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 701 PM EDT MON APR 9 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 109 IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING... IN MARYLAND THIS WATCH INCLUDES 1 COUNTY... GARRETT IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES... MARION MONONGALIA PRESTON TUCKER
Special weather statement, Apr 9, 7:09 PM EDT, 59 minutes before
OHZ058-059-068-069-PAZ021-023-029>032-WVZ003-004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 709 PM EDT MON APR 9 2001 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BEAVER BUTLER CLARION JEFFERSON IN OHIO... CARROLL COSHOCTON HARRISON JEFFERSON MUSKINGUM TUSCARAWAS IN WEST VIRGINIA... BROOKE HANCOCK BUT THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN OHIO... BELMONT GUERNSEY MONROE NOBLE IN WEST VIRGINIA... MARION MARSHALL MONONGALIA OHIO WETZEL
Local storm report, Apr 9, 7:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
745 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HARBOR BRIDGE PA WIND DAMAGE
04/09/01 LAWRENCE TREES DOWN
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0358 PM BESSEMER PA 1 INCH HAIL
04/09/01 LAWRENCE
0400 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/09/01 TUSCARAWAS
0402 PM BEAVER PA .88 INCH HAIL
04/09/01 BEAVER
0410 PM MERCER PA .75 INCH HAIL
04/09/01 MERCER
0413 PM ZELIENOPLE PA .75 INCH HAIL
04/09/01 BUTLER
0415 PM 3 N KITTANNING PA WIND DAMAGE
04/09/01 ARMSTRONG TREE DOWN
0415 PM SALINEVILLE OH 1 INCH HAIL
04/09/01 COLUMBIANA
0415 PM 3 N KITTANNING PA WIND DAMAGE
04/09/01 ARMSTRONG TREE DOWN
0420 PM PROSPECT PA WIND DAMAGE
04/09/01 BUTLER TREES DOWN
0424 PM WELLSVILLE OH .75 INCH HAIL
04/09/01 COLUMBIANA
0425 PM 6 E NEW CASTLE PA 1 INCH HAIL
04/09/01 LAWRENCE
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0430 PM NEW CUMBERLAND WV .75 INCH HAIL
04/09/01 HANCOCK
0432 PM VALENCIA PA 1 INCH HAIL
04/09/01 BUTLER
0435 PM 3 E MOSCOW WV WIND DAMAGE
04/09/01 HANCOCK TREES DOWN
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
0443 PM EAST SPRINGFIELD OH .88 INCH HAIL
04/09/01 JEFFERSON
0444 PM SARVER PA 78 MPH TSTM GUST
04/09/01 BUTLER ROOF DAMAGE
0450 PM SARVER PA .75 INCH HAIL
04/09/01 BUTLER
0451 PM SARVER PA 1.5 INCH HAIL
04/09/01 BUTLER
0455 PM BAGDAD PA 2 INCH HAIL
04/09/01 WESTMORELAND
0501 PM BALTIC OH .75 INCH HAIL
04/09/01 TUSCARAWAS
0505 PM WEIRTON WV .75 INCH HAIL
04/09/01 BROOKE
0515 PM 4 N CANONSBURG PA .75 INCH HAIL
04/09/01 WASHINGTON
0530 PM MUNHALL PA WIND DAMAGE
04/09/01 ALLEGHENY TREE DOWN
0546 PM GRAYSVILLE PA .75 INCH HAIL
04/09/01 GREENE
0554 PM MONONGAHELA PA .75 INCH HAIL
04/09/01 WASHINGTON
0600 PM UNIONTOWN PA 1 INCH HAIL
04/09/01 FAYETTE
0607 PM SCOTTDALE PA .75 INCH HAIL
04/09/01 WESTMORELAND
0617 PM CAMBRIDGE OH .88 INCH HAIL
04/09/01 GUERNSEY
0632 PM BYESVILLE OH 1 INCH HAIL
04/09/01 GUERNSEY
0635 PM BUFFALO OH 1 INCH HAIL
04/09/01 GUERNSEY
0635 PM ST CLAIRSVILLE OH 1 INCH HAIL
04/09/01 BELMONT
0648 PM MARTINS FERRY OH .75 INCH HAIL
04/09/01 BELMONT
0658 PM WHEELING WV 1.5 INCH HAIL
04/09/01 MARSHALL
NNNNNearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.